Texas, 2003

Hail and Damaging Wind in Texas, May 6, 2003

May 6, 2003 · NWS FWD · 12 events in 5 counties and zones

11 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 6, 3:06 PM CST, 25 minutes earlier.

Area forecast discussion, May 6, 3:06 PM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR NUMBERS
NATIONAL WEATHER SERVICE FORT WORTH TX
406 PM CDT TUE MAY 6 2003

...PUBLIC DISCUSSION...253 PM CDT TUE MAY 6 2003
SHOWERS AND STORMS OVER SOUTHEAST ZONES ARE FIZZLING AT THIS
HOUR...AS SHORT WAVE ENERGY EXITS TO THE NORTH OF THE REGION AND THE
ATMOSPHERE STABILIZES IN THE WAKE OF EARLIER CONVECTION.
ELSEWHERE...NUMEROUS OUTFLOW BOUNDARIES ARE SPEWING FROM THE
SOUTHERN CONVECTION ACROSS THE REGION...WHILE SOME DRYLINE
CONVERGENCE HAS BUBBLED CUMULUS OVER FAR NORTHWESTERN AREAS.
PRECIPITATION CHANCES LOOK POOR THIS EVENING AFTER THE SOUTHERN RAIN
EXITS. THE 18Z SOUNDING NEEDS MID 90S TO OVERCOME THE CAP...AND WE
ARE NOWHERE CLOSE EXCEPT NORTHWEST. WILL LEAVE ISOLATED POPS IN
NORTHWEST IF ANY DRYLINE/OUTFLOW BOUNDARY ACTIVITY GOES.

OVERNIGHT...I WILL PUT IN SLIGHT CHANCE POPS FOR LATE TONIGHT...AS I
HAVE BEEN WATCHING SOME JET ENERGY MOVING INTO NORTHERN MEXICO ON
THE WATER VAPOR IMAGERY AND WE MAY DO A REPEAT OF ELEVATED
CONVECTION LATE. WEDNESDAY/S POPS LOOK NIL AT THIS TIME AS UPPER
RIDGING/STRONG CAP INVADES AHEAD OF A VIGOROUS UPPER WAVE MOVING
INTO THE CENTRAL PLAINS THURSDAY. THIS FAR SOUTH...POPS LOOK LOW
WITH TROUGH PASSING NORTH AND CAPPING WASHING OVER THE REGION. WILL
STILL HAVE TO LEAVE SLIGHTS IN NORTHERN PORTION WITH SUCH A POWERFUL
SYSTEM AND THE DRYLINE IN THE VICINITY.

SATURDAY LOOKS LIKE THE BEST CHANCE FOR PRECIPITATION FOR NORTH
TEXAS AS THE MAIN WESTERN TROUGH EJECTS INTO THE CENTRAL PLAINS AND
A COOL FRONT DRIVES INTO THE REGION (DRIER CONDITIONS FINALLY?).
THE FRONT WILL LAY DOWN OVER SOUTH TEXAS ON SUNDAY...FOR A BIT
LONGER CHANCE FOR RAIN FOR THE SOUTHERN ZONES. DRY CONDITIONS ARE IN
STORE FOR MONDAY. TUESDAY...I WILL INTRODUCE SLIGHT POPS AGAIN...AS
THE GFS PROGS ANOTHER TROUGH TO APPROACH THE REGION. HOWEVER...THE
ECMWF/UKMET DO NOT APPEAR TO SHARE THE GFS/S ENTHUSIASM WITH ANOTHER
TROUGH...HENCE THE SLIGHT POPS AT THIS TIME. 30/SS

FCSTID =   30
DFW   73  90  73  91 /  10  10   0  20
ACT   71  91  74  93 /  10  10   0  20
PRX   71  88  73  89 /  10  10   0  20
DTO   70  90  72  91 /  10  10   0  20
TKI   72  89  74  88 /  10  10   0  20
DAL   73  90  75  91 /  10  10   0  20
TRL   72  90  73  89 /  10  10   0  20
CRS   72  91  74  90 /  10  10   0  20
TPL   72  93  73  93 /  10  10   0  20

.FWD...NONE.
Hazardous weather outlook, May 6, 2:31 PM CST, 1 hour before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
331 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER OVER NORTH TEXAS TONIGHT.
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN
ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...WITH
A BETTER CHANCE SATURDAY INTO SUNDAY.  WHILE SOME OF THE STORMS
THURSDAY AND FRIDAY COULD BECOME SEVERE...THE BETTER CHANCE FOR SEVERE
WEATHER IS SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...ESPECIALLY ALONG THE
RED RIVER.

The radar

The Dallas/Ft Worth radar (KFWS), 106 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Montague

When
May 6, 3:31 PM CST
Where
Montague County, Bowie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.467, -96.917

Hail, Cooke

When
May 6, 4:45 PM CST
Where
Cooke County, 7 mi NNW of Gainesville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.367, -97.267

Hail, Wise

When
May 6, 6:28 PM CST
Where
Wise County, 3 mi SW of Slidell
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.217, -97.767

Hail, Wise

When
May 6, 6:42 PM CST
Where
Wise County, Slidell
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.267, -97.250

Hail, Denton

When
May 6, 6:47 PM CST
Where
Denton County, 5 mi W of Sanger
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.367, -97.400

Hail, Wise

When
May 6, 7:12 PM CST
Where
Wise County, 1 mi W of Bridgeport
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.217, -97.150

Hail, Wise

When
May 6, 7:16 PM CST to 7:21 PM CST
Where
Wise County, Bridgeport
Measured
2.75 in hail
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.217, -97.783

Hail from 1.50 to 2.75 inches in diameter occurred on the east side of town, with golfball size hail reported east of town.

Hail, Cooke

When
May 6, 7:23 PM CST
Where
Cooke County, Valley View
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.567, -97.850

Hail, Wise

When
May 6, 7:27 PM CST
Where
Wise County, Decatur
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.733, -97.200

Hail, Grayson

When
May 6, 7:35 PM CST
Where
Grayson County, Tioga
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.333, -97.433

Hail, Denton

When
May 6, 8:23 PM CST
Where
Denton County, Krum
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.483, -97.167

Thunderstorm Wind, Denton

When
May 6, 8:35 PM CST
Where
Denton County, Denton
Measured
69 kt (79 mph) estimated sustained
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
33.233, -97.600

A widespread swath of damage from straight line winds estimated at 80 mph occurred mainly across the western half of Denton. Approximately 20 wooden power poles were blown down, along with numerous trees and fences. One apartment complex had a section of the roof was blown off, with shingles blown off another apartment complex.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354664, 5354663, 5354662, 5354661, 5355887, 5354660, 5355886, 5355890, 5355889, 5355888, 5355885, 5355884.